Memory issues while taking Tacrolimus

Posted by ssapp1 @ssapp1, Dec 12, 2022

Hi Everyone,
Has anyone had memory issues while taking Tacrolimus? Mainly forgetting a common word and you can’t think of it or short term memory issues? I sure do and I am getting a little nervous at work because of it.
If so, do you do anything to help your memory?
Thank you!!

Interested in more discussions like this? Go to the Transplants Support Group.

I have experienced the same thing (names, common words, etc.). I have been trying to read more, do crossword puzzles, practice guitar or anything to keep my mind working but I still have the issue. Would it be worse absent the above? 🤷🏽‍♂️

REPLY
@patrickski98

I have experienced the same thing (names, common words, etc.). I have been trying to read more, do crossword puzzles, practice guitar or anything to keep my mind working but I still have the issue. Would it be worse absent the above? 🤷🏽‍♂️

Jump to this post

Hi @patrickski98
I just read your post. I don't know when you had your transplant, but our experiences with that entire process is a traumatic one. Trauma causes different effects in everyone. It would not be unusual for someone to have trouble remembering words or names even if you aren't on Tacro.
When my mother passed (very traumatic for me), I was unable to articulate and converse in a normal way.
That is not to understate the effects of our immuno-suppresants. They are powerful drugs. For me, writing is an aide. Journaling can be a tool as well – however often you wish, but when you feel as if you are losing 'touch' with your understandings, it can help.
I'm sure speaking with your doctor will help and there may be an alternative to Tacro for you.
Best wishes. Ellen

REPLY
@estrada53

Hi @patrickski98
I just read your post. I don't know when you had your transplant, but our experiences with that entire process is a traumatic one. Trauma causes different effects in everyone. It would not be unusual for someone to have trouble remembering words or names even if you aren't on Tacro.
When my mother passed (very traumatic for me), I was unable to articulate and converse in a normal way.
That is not to understate the effects of our immuno-suppresants. They are powerful drugs. For me, writing is an aide. Journaling can be a tool as well – however often you wish, but when you feel as if you are losing 'touch' with your understandings, it can help.
I'm sure speaking with your doctor will help and there may be an alternative to Tacro for you.
Best wishes. Ellen

Jump to this post

Thank you Ellen

REPLY
In reply to @patrickski98 "Thank you Ellen" + (show)
@patrickski98

Thank you Ellen

Jump to this post

@estrada53 thank you so much for an eloquent comment about the effects of a traumatic experience. My experience with my liver transplant 14 months ago carries a lot of trauma and I am working hard to find more peace within myself. I do feel so much better now. I am a clinical social worker and this can be helpful and also a barrier as many clients have profound trauma history and mine pales in comparison. So I can easily minimize the effects of going through terrible illness, the wait while feeling awful, and my initial post surgical course which involved delirium in the ICU, and two panic attacks on the medical floor. I do sometimes have word finding issues but this has much improved.

REPLY

Hello there…I have been on this drug for 2 years. No one ever mentioned this! Yes I am in the same boat! Threw it up to just plain forgetting.
But what do we do. Mind games. But if it is the drug games might not wk. Anyway happy holidays and healthy new year….

REPLY

I can remember when meeting with other transplants in my region, that the first question, after, "What organ did you receive?" "was, "Do you take Tacrolimus/Prograf?". The conversation flowed from there. And often one of us would stumble over words that we wanted to use. Then someone would say, "Oops, sounds like a Prograf moment". Each of us immediately understood – and we knew that we were not alone! I lost contact with that group, but as for myself, I gradually noticed my words coming easier.
One thing that helps tremendously is to accept that multi-tasking makes everything more difficult. Focus on one task at a time. And be aware that on some occasions, the level of the tacrolimus might need adjusting.

REPLY

I am 15 months post transplant. I continue to have difficulty with focus and concentration, short term memory and multitasking. Driving can become dangerous if someone starts a conversation or if the radio is switched on. I get tired easily and have loss of endurance. I take Tacrolimus as the only immunosuppressant.

REPLY
@rosemarya

I can remember when meeting with other transplants in my region, that the first question, after, "What organ did you receive?" "was, "Do you take Tacrolimus/Prograf?". The conversation flowed from there. And often one of us would stumble over words that we wanted to use. Then someone would say, "Oops, sounds like a Prograf moment". Each of us immediately understood – and we knew that we were not alone! I lost contact with that group, but as for myself, I gradually noticed my words coming easier.
One thing that helps tremendously is to accept that multi-tasking makes everything more difficult. Focus on one task at a time. And be aware that on some occasions, the level of the tacrolimus might need adjusting.

Jump to this post

How many months are you post transplant? I am 2 months post kidney transplant and do stumble with memory but not as bad as the first month. I hope my memory gets better each week. I like your idea of focusing on one task at a time. I take 0.5mg in am and same in pm. I had to have mine adjusted as I was shaking so much, could not write, and anxious. Happy holidays, BB

REPLY
@blbird33

How many months are you post transplant? I am 2 months post kidney transplant and do stumble with memory but not as bad as the first month. I hope my memory gets better each week. I like your idea of focusing on one task at a time. I take 0.5mg in am and same in pm. I had to have mine adjusted as I was shaking so much, could not write, and anxious. Happy holidays, BB

Jump to this post

Hi @blbird33 😊
Congrats on your 2 month post kidney transplant! It sounds like you are taking a very small dose of Tacrolimis. What other immune suppression meds do you take? I am a two year post kidney transplant patient and I take Cellcept and Tacrolimis.

REPLY
@hello1234

Hi @blbird33 😊
Congrats on your 2 month post kidney transplant! It sounds like you are taking a very small dose of Tacrolimis. What other immune suppression meds do you take? I am a two year post kidney transplant patient and I take Cellcept and Tacrolimis.

Jump to this post

I take Tacrolimus, Myfortic, and Prednisone. Have a great holiday! BB

REPLY
Please sign in or register to post a reply.